Abstract: FR-PO020

Rapid Progression of CKD to ESRD after Tyrosine Kinase Inhibitor Use for Chronic Phase CML

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Kommana, Sandhya L, Harbor ULCA MEDICAL CENTER, Harbor City, California, United States
  • Nast, Cynthia C., Cedars-Sinai Medical Center, Los Angeles, California, United States
  • Adler, Sharon G., Harbor-UCLA Medical Center, Torrance, California, United States
Background

Long-term tyrosine kinase inhibitor (TKI) use may cause AKI,CKD, proteinuria and/or hypertension, but case reports document that these are transient and reversibile with drug discontinuation. We report a case of rapid progression of CKD to ESRD with no improvement despite discontinuation of TKIs.

Methods

A 39-year-old woman with presumed diabetic kidney disease (DKD), eGFR 28 ml/min/1.73m2 and UACR 700 mcg/ml, was diagnosed with chronic myelogenous leukemia (CML). She was started on Imatinib 100 mg QD with dose escalation to 400 mg QD. Her eGFR rapidly declined in 3 weeks and remained low despite dose reduction,and then discontinuation. She was changed to dasatinib but she developed shortness of breath,fatigue and pleural effusions,which prompted switching to nilotinib. During follow-up, her eGFR fell further, and nilotinib was discontinued. During this 4-month period, hypertension and proteinuria worsened. Her UACR increased to 5000 mcg/mg. A renal biopsy performed when her eGFR was 10 ml/min/1.73 m2 showed focal moderate interstitial nephritis containing mononuclear leukocytes, neutrophils, and few eosinophils with ATN on underlying nodular diabetic glomerulosclerosis. Urine culture was negative. Arterioles showed arteriolosclerosis and thrombotic microangioapthy.Her renal function continued to worsen despite discontinuation of TKIs and she was initiated on hemodialysis.

Conclusion

In this patient with underlying DKD, sequential impairment of eGFR, worsening proteinuria, and HTN exacerbation occurred with serial introduction of imatinib,dasatinib, and nilotinib, contributing to rapid progression to ESRD. To our knowledge,this is the first reported case in which progression of CKD to ESRD was associated with TKI use. Our case suggests that in patients with underlying advanced CKD,irreversible renal injury may occur and patients should be informed of this possibility. Further studies are warranted to understand the effects of TKIs on renal function.